Hail, Custer
- When
- April 14, 9:04 AM CST
- Where
- Custer County, 4.64 mi ESE of Callaway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.270, -99.850
A strong low pressure system produced widespread severe weather across the central plains on April 14th. Storms developed over central Nebraska in the late morning hours which produced large hail over portions of Garfield and Wheeler counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A strong low pressure system produced widespread severe weather across the central plains on April 14th. Storms developed over central Nebraska in the late morning hours which produced large hail over portions of Garfield and Wheeler counties. Around the middle of the afternoon, more storms developed over southwest Nebraska in the vicinity of a dry line and warm front as a surface low was placed over Keith and Perkins counties. These storms produced very large hail, several tornadoes, numerous funnel clouds, and heavy rain. The heaviest hit areas were across Lincoln, Logan, and Custer counties as storms continued to develop and move over these areas before finally moving east into eastern Nebraska by late evening. Although several tornadoes occurred, they were all weak and did not produce any damage. Damage from these storms was from large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 14, 5:56 AM CST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 656 AM CDT SAT APR 14 2012 .AVIATION... IFR CEILINGS CONTINUE TO LIFT NORTH IN SOUTHWEST NEBRASKA AND SHOULD REACH LBF BY 13Z. IN ADDITIONS SCATTERED THUNDERSTORMS DEVELOPING IN SOUTHWEST NEBRASKA WILL ALSO SPREAD NORTH. THIS MAY IMPACT KLBF FROM 13Z-15Z IN 4SM TSRA SCT020 OVC030CB. THIS ACTIVITY SHOULD LIFT NORTH INTO KVTN FROM 16Z-20Z. OTHERWISE LOWER CEILINGS AND LIGHT RAIN/THUNDER CAN BE EXPECTED TODAY. THERE IS ALSO A 50 PERCENT PROBABILITY OR HIGHER FOR THUNDERSTORMS IN THE AFTERNOON WITH THE STRONGEST CHANCES SOUTH AND EAST OF AN ANW- TIF- MHN-LBF LINE. IN THAT AREA...LARGE HAIL IS LIKELY AS WELL. STORMS WILL MOVE OFF TO THE NORTHEAST AFTER 00Z AS THE WARM FRONT LIFTS NORTH...THOUGH RAIN MAY CONTINUE IN A WRAPAROUND NORTH AND WEST OF A VTN-TIF-MHN- AIA LINE. && .PREV DISCUSSION... /ISSUED 313 AM CDT SAT APR 14 2012/ SHORT TERM...SEVERE WEATHER THREAT IS FIRST AND FOREMOST THIS MORNING...WITH A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS TODAY. 00Z MODEL SUITE IS TRENDING TOWARD THE SLOWER ECMWF MODEL...WHICH INDICATES MUCH OF CENTRAL...NORTH CENTRAL...AND SOUTHWEST NEBRASKA IN THE SEVERE WEATHER THREAT AREA LATER TODAY AND THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THIS MORNING ON NOSE OF SOUTHERLY LLJ. THESE STORMS WILL BE ELEVATED IN NATURE...AND STEEP MID LEVEL LAPSE RATES SUGGEST SOME HAIL COULD OCCUR WITH THE STRONGER STORMS. SOME QUESTION AS TO LONG THIS ACTIVITY WILL LINGER...BUT BY EARLY AFTERNOON IT SHOULD HAVE MOVED NORTH OUT OF SOUTHWEST NEBRASKA...AND OUT OF CENTRAL AND NORTH CENTRAL NEBRASKA SHORTLY THEREAFTER. THEN ALL EYES ON POTENTIAL SEVERE WEATHER OUTBREAK POISED FOR MID AFTERNOON ONWARD. MESOSCALE MODELS...SUCH AS THE GEM REGIONAL...NAM...NMM...AND 4KM WRF...ARE ALL SUGGESTING THE SFC LOW WILL RAPIDLY DEEPEN MID TO LATE AFTERNOON ACROSS FAR SOUTHWEST NEBRASKA AS A STRONG PV ANOMALY EJECTS INTO EASTERN COLORADO. THIS WILL SHARPEN A WARM FRONT...WHICH WILL ROUGHLY EXTEND ALONG INTERSTATE 80 BY EARLY EVENING. A DRY LINE WILL INTERSECT THE WARM FRONT...WITH THE TRIPLE POINT ROUGHLY AROUND THE NORTH PLATTE AREA. A STRONG JET STREAK WILL PUNCH INTO WESTERN KANSAS BY MID AFTERNOON...AND CONTINUE INTO SOUTH CENTRAL NEBRASKA BY EARLY EVENING. SOUTHWEST NEBRASKA WILL BE IN THE FAVORABLE LEFT EXIT REGION FROM MID AFTERNOON ONWARD...SO SEVERE POTENTIAL TO RAPIDLY INCREASE ALONG AND NEAR AFOREMENTIONED WARM FRONT AND DRY LINE ACROSS SOUTHWEST NEBRASKA BY MID/LATE AFTERNOON. DISCRETE SUPERCELLS...POSSIBLE TORNADIC...SHOULD THEN QUICKLY MOVE NORTHEAST INTO CENTRAL NEBRASKA BY LATE AFTERNOON/EARLY EVENING. THE POTENTIAL FOR STRONG TORNADOES EXISTS...ALONG WITH VERY LARGE HAIL. TRENDS WILL HAVE TO BE MONITORED CLOSELY THIS MORNING...AS LATEST HRRR MODEL GUIDANCE SUGGESTING THE WARM FRONT STILL WELL SOUTH OF THE NEBRASKA/KANSAS BORDER EARLY THIS AFTERNOON. THIS COULD FOCUS INITIATION A BIT FARTHER SOUTH...BUT EVEN WITH A FARTHER SOUTH INITIATION OF STORMS...AS THE WARM FRONT LIFTS NORTHWARD INTO THE AREA...SO WILL THE POTENTIAL FOR SEVERE STORMS. BOTTOM LINE IS TO KEEP ABREAST AND MONITOR WEATHER CONDITIONS AND REPORTS CLOSELY FROM NOONTIME ONWARD. QUESTIONS REMAIN AS TO THE OVERALL EVOLUTION OF THE SYSTEM TONIGHT INTO SUNDAY. CONVECTION WILL LIKELY COME INTO PLAY AND AFFECT THE TRACK OF THE SYSTEM AS IT EMERGES ONTO THE PLAINS. THE OVERALL TRACK OF THE SYSTEM WILL PROVE MOST CRITICAL FOR THE PANHANDLE COUNTIES...WHERE NAM BUFFER SOUNDINGS SUGGEST A CHANGE OVER TO WET SNOW. ACCUMULATIONS SEEM UNLIKELY AT THIS POINT...BUT POSSIBLE. COORDINATING WITH CHEYENNE...WILL INTRODUCE A CHANGE OVER TO WET SNOW ACROSS SHERIDAN AND GARDEN COUNTY TONIGHT...BUT FORGO A WINTER WEATHER ADVISORY AT THIS TIME. THIS WILL HAVE TO BE MONITORED CAREFULLY TODAY...AS A COMBINATION OF STRONG NORTH WINDS AND SNOW COULD POTENTIALLY CREATE SOME PROBLEMS. SYSTEM WILL BEGIN TO MOVE NORTHEAST AWAY FROM THE AREA ON SUNDAY...BUT RAIN OR WET SNOW LIKELY TO CONTINUE IN A WRAP AROUND FASHION THROUGH MOST OF THE DAY. VERY STRONG NORTH WINDS ALSO A CONCERN FOR SUNDAY...AS NAM 500 METER WIND SPEEDS INDICATING 50 TO 60 MPH POTENTIAL WIND GUSTS. MONDAY...A WEAK SHORTWAVE BEHIND DEPARTING SYSTEM WILL CONTINUE A CHANCE FOR SHOWERS...DRY AND WARMER CONDITIONS THEN EXPECTED TUESDAY. LONG TERM...FOR THE PERIOD TUESDAY THROUGH FRIDAY. UPPER FLOW WILL BE FAIRLY ZONAL ACROSS THE CENTRAL U.S. TUESDAY AND WEDNESDAY WITH A WEAK DISTURBANCE NOTED TUESDAY NIGHT. THIS TO BRING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TO NORTH CENTRAL NEBRASKA TUESDAY NIGHT. THEN A STRONGER DISTURBANCE WILL CROSS THE REGION WEDNESDAY NIGHT AND THURSDAY WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR NORTH CENTRAL NEBRASKA AS A FRONT REMAINS NEARLY STATIONARY ACROSS SOUTHERN SOUTH DAKOTA. THEN A SLIGHT CHANCE ALL AREAS THURSDAY NIGHT AS THE COLD FRONT DROPS SOUTH INTO KANSAS. HIGHS GENERALLY FROM THE UPPER 60S/LOWER 70S TUESDAY THROUGH THURSDAY...THEN COOLER AND DRY ON FRIDAY BEHIND THE COLD FRONT IN THE 60S. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...TAYLOR/ROBERG AVIATION...ROBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 511 AM CDT SAT APR 14 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-151015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 511 AM CDT SAT APR 14 2012 /411 AM MDT SAT APR 14 2012/ ...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP AND SPREAD NORTHWARD ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THIS MORNING INTO THIS AFTERNOON. A FEW OF THESE STORM COULD CONTAIN LARGE HAIL THIS MORNING AND EARLY THIS AFTERNOON. THEN BY MID AFTERNOON...SURFACE LOW PRESSURE WILL RAPIDLY DEEPEN WITH A WELL DEFINED WARM FRONT EXTENDING EAST FROM SOUTH OF IMPERIAL EASTWARD ALONG THE NEBRASKA AND KANSAS BORDER. A SURFACE DRY LINE WILL ALSO EXTEND FROM NEAR IMPERIAL SOUTHWARD ACROSS WESTERN KANSAS. IT WILL BE NEAR THE WARM FRONT AND DRY LINE THAT INTENSE THUNDERSTORMS MAY DEVELOP. SOME OF THESE STORMS MAY CONTAIN VERY LARGE HAIL AND ISOLATED STRONG TORNADOES. THE STORMS WILL TRACK NORTHEAST LATER THIS AFTERNOON AND EVENING AS THE ASSOCIATED FRONT AND DRY LINE LIFT NORTHEAST. A MODERATE RISK FOR SEVERE THUNDERSTORMS EXTENDS GENERALLY EAST OF A LINE FROM STOCKVILLE...THROUGH SUTHERLAND...MULLEN...AND VALENTINE. JUST TO THE EAST...A HIGH RISK AREA EXTENDS GENERALLY EAST OF A LINE FROM CALLAWAY...THROUGH BREWSTER...AND ONEILL. PLEASE STAY TUNED FOR UPDATED INFORMATION AS THIS SIGNIFICANT EVENT UNFOLDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AS THE STRONG STORM SYSTEM LIFTS FROM EASTERN SOUTH DAKOTA INTO MINNESOTA ON SUNDAY...STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 40 MPH WILL OCCUR ALONG WITH AN AREA OF SHOWERS LIFTING ACROSS THE OUTLOOK AREA. THERE IS THE POTENTIAL FOR A MIX OF RAIN AND SNOW FOR AREAS WEST OF VALENTINE THROUGH OGALLALA SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 855 AM CDT SAT APR 14 2012 NEZ022-141500- GARDEN NE- 755 AM MDT SAT APR 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARDEN COUNTY UNTIL 900 AM MDT... AT 751 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOGTOWN FLATS...OR 13 MILES NORTHWEST OF OSHKOSH...MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CRESCENT LAKE NWR... DEER LAKE... BRITTON LAKE... TRALNOR LAKE... JERRY LAKE... MILES LAKE... KINCAID LAKE... HERMAN LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BROOKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 904 AM MDT SAT APR 14 2012 NEZ038-141600- CUSTER NE- 1004 AM CDT SAT APR 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CUSTER COUNTY UNTIL 1100 AM CDT... AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF OCONTO...OR 18 MILES SOUTHWEST OF BROKEN BOW...MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ARNOLD... BROKEN BOW... CALLAWAY... MASON CITY... ANSLEY... BERWYN... WESTERVILLE... MERNA... WEISSERT... ANSELMO... COMSTOCK... GATES... SARGENT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BROOKS
The North Platte radar (KLNX), 97 km away, was scanning. The volume nearest the first event began at 15:04 UTC.
37 hail, 7 tornado, 4 funnel cloud, 2 flash flood. Local standard time, as filed.
The hail covered the ground. The largest hailstones were the size of quarters.
Hail covered the ground up to three inches in depth.
A tornado developed and briefly touched down in a field with no damage reported.
A rope tornado briefly touched down in open rangeland with no damage reported.
A tornado briefly touched down west of Lake Maloney in open rangeland with no damage reported.
A tornado touched down west of Lake Maloney and was on the ground for 10 minutes. It traveled a half mile before lifting across open rangeland.
A tornado was on the ground for several minutes and approached State Farm Road on the southwest side of North Platte. No damage occurred from this tornado.
Golf ball size hail fell just south of the city of North Platte, at the junction of U.S. Highway 83 and Dodge Hill Road.
The tornado briefly touched down just south of the Flying J Truckstop, southeast of North Platte. No damage occurred from this tornado.
The funnel cloud lowered down but never touched the ground.
Heavy rain caused water to flow over State Highway 93 between Stapleton and the Logan County and McPherson County line. The water was observed over the road approximately 11 miles west of Stapleton.
Tennis ball size hail fell on the west side of North Platte, with a few pieces that large also falling on the east side of the city. Golf ball size hail also fell across much of the city and lasted until 6:50 p.m. CDT. In some parts of the city large hail fell off and on for almost two hours.
A funnel cloud extended more than half way from the cloud base to the ground. The area was also receiving golf ball size hail.
The tornado was on the ground for 23 minutes and traveled northeast for 15 miles lifting intermittently while moving across open rangeland and cropland.
The largest hail in the area measured 1.50 inches in diameter, although most of the hail was up to quarter size.
Widespread street flooding occurred across the city of North Platte between 7:00 p.m. CDT to 8:30 p.m. CDT. At one point, the water running through the streets was more than one foot in depth, while the water was up to two feet in depth at the intersection of Buffalo Bill Avenue and 2nd Street.
The hail fell in a several mile area northeast of Maxwell and covered the ground.
The large hail almost covered the ground.
Baseball size hail caused extensive damage to windows and siding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371224, 371226, 371241, 371242, 371243, 371244, 371245, 371246, 372391, 371247, 371248, 371398, 371253, 371401, 371406, 371411, 372598, 371249, 371250, 371414, 371425, 371426, 371220, 371251, 371252, 371427, 372392, 371415, 371254, 371259, 371256, 371258, 371278, 371276, 371221, 371264, 371262, 371261, 371265, 371274, and more.